Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Huntsville, AL

July 13, 2004Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 13, 2004, 4:13 PM CDT for Madison County, Marshall County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 4:13 PM CDT (21:13 UTC)
Expired
Jul 13, 2004, 4:45 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:57 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 13, 2:57 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT TUE JUL 13 2004

.DISCUSSION...
IF IT WERENT SO HOT AND HUMID OUTSIDE...ID REALLY QUESTION WHETHER
THIS IS JULY. AN ACTIVE...YET NOT ACTIVE...WEATHER PATTERN IS TAKING
SHAPE ACROSS THE AREA...AND IT APPEARS WE ARE HEADED FOR ANOTHER
(GENERALLY) DRY PERIOD IN THE TENNESSEE VALLEY.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
DEWPOINTS IN THE BRUTAL UPPER 70S THIS AFTERNOON SHOULD DROP TO
THE LOWER AND MID 70S OVERNIGHT. EVEN WITH MOSTLY CLEAR SKIES...
SEEING TEMPS MUCH LOWER THAN 73 OR 74 IS GOING TO BE TOUGH.

CONDITIONS WILL BE NO MORE FAVORABLE FOR PRECIPITATION TOMORROW AS
TODAY...EXCEPT FOR POSSIBLY A BIT OF FRONTAL FORCING AS A COLD FRONT
APPROACHES. AS A RESULT...AND WITH SLIGHTLY LOWER DEWPOINTS...A
DIURNAL RANGE OF 20 DEGREES IS ENTIRELY ATTAINABLE...AND SO HAVE
DONE A RE-RAISE OF MAXES INTO THE MID 90S. STILL THINK UPPER 90S ARE
NOT OUT OF THE QUESTION...ESPECIALLY WITH NO RAIN TODAY...AND WILL
RANGE APPROPRIATELY. HEAT INDICES WILL BE 105 TO 110 AT THE HOTTEST
PART OF THE DAY.

WE WILL BE QUITE UNSTABLE TOMORROW...WITH HIGH CAPES...SO ANY STORMS
THAT CAN USE THE FRONTAL FORCING TO OVERCOME THE SUBSIDENCE AND
DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE.

FRONTAL PASSAGE SHOULD BE WEDNESDAY EVENING. I SUPPOSE UPPER 80S AND
MID 60S IS COLDER THAN MID 90S AND MID 70S. THE BEST THING WILL BE
THE MUCH LESS HUMID CONDITIONS FOR THE END OF THE WORK WEEK. I CANT
RULE OUT AN ISOLATED SHOWER ON THURSDAY...ESPECIALLY OVER CULLMAN
COUNTY...BUT HAVE LEFT THE FORECAST DRY FOR NOW.

EXTENDED (SATURDAY THROUGH TUESDAY)...
MADE SEVERAL CHANGES TO THE GOING EXTENDED. MODELS HAVE TRENDED
TOWARD YESTERDAYS SOLUTION OF BRINGING THE NEXT FRONT (YES...TWO IN
A ROW IN MID JULY...WHAT IS WRONG HERE?) THROUGH ON SATURDAY. SO
HAVE MOVED POPS MOSTLY TO SATURDAY...BUT LEFT THEM IN SUNDAY FOR ONE
MORE RUN. BY NO MEANS WILL THE WEEKEND BE A WASHOUT...AS THERE IS
REALLY NO RETURN FLOW IN BETWEEN SYSTEMS. SO WE WILL HAVE A
SITUATION VERY SIMILAR TO TOMORROW...JUST FRONTAL FORCING WRINGING
OUT THE MOISTURE THAT IS AVAILABLE.

THEN WE HAVE ANOTHER DRIER PERIOD FOR THE FIRST OF NEXT WEEK WITH
SEASONABLE TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  96  72  90 /  10  20  20  10
SHOALS        74  96  72  89 /  10  20  20  10
CULLMAN       74  96  74  90 /  10  20  20  10
FAYETTEVILLE  74  94  70  88 /  10  20  20  10
FT PAYNE      71  96  74  90 /  10  20  20  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jul 13, 1:01 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT TUE JUL 13 2004

ALZ001>010-016-TNZ076-096-097-141030-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
101 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

VERY WARM AND HUMID CONDITIONS ARE EXPECTED FOR THE AFTERNOON AND
EVENING HOURS TODAY. AFTERNOON TEMPERATURES IN THE LOWER 90S...
COUPLED WITH HIGH HUMIDITY LEVELS...WILL ALLOW HEAT INDICES TO RISE
INTO THE 100 TO 105 DEGREE RANGE.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS THE TENNESSEE VALLEY. ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS MAY TAP INTO THIS
VERY UNSTABLE AIRMASS AND BECOME STRONG TO MARGINALLY SEVERE...WITH
THE PRIMARY THREAT BEING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

A COLD FRONT WILL APPROACH THE REGION LATE IN THE DAY ON WEDNESDAY.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN VERY HOT AND HUMID
WITH MOST LIKELY THE HOTTEST DAY OF THE YEAR IN STORE FOR THE REGION.
TEMPERATURES MAY PUSH INTO THE MID 90S AHEAD OF THE FRONT. WHEN
COUPLED WITH THE PERSISTENT HIGH HUMIDITY LEVELS...HEAT INDICES WILL
RISE TO NEAR 105 DEGREES IN SOME LOCATIONS...ESPECIALLY ACROSS
NORTHWEST ALABAMA.

IN ADDITION...JUST AHEAD OF THE COLD FRONT SCATTERED THUNDERSTORMS
MAY DEVELOP BY LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING
WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL. AT THIS TIME...IT
APPEARS THAT THE MOST LIKELY TIMEFRAME FOR ANY SEVERE WEATHER WOULD
BE BETWEEN 4 PM AND 10 PM.

AFTER THE FRONT PASSES THROUGH...SLIGHTLY DRIER AND COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WORK WEEK. ANOTHER STORM SYSTEM
WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE REQUESTED TOMORROW
AFTERNOON OR EVENING.

15/CBD

In the hours before

Local storm report, Jul 13, 1:16 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     12 WSW HARTSELLE        34.37N 87.13W
07/12/2004                   LAWRENCE           AL   UTILITY COMPANY

            POWER LINES DOWN ON HIGHWAY 36 BETWEEN SPEAKE AND
            DANVILLE.

0343 PM     TSTM WND DMG     HARTSELLE               34.44N 86.94W
07/12/2004                   MORGAN             AL   UTILITY COMPANY

            POWER LINES DOWN.

&&

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall47 min
Jul 13, 6:26 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.